Elgin Britton Bey, an 11-year-old boy from Harrisburg, died in April of last year due to acute fentanyl toxicity. The source of the drug is unknown. Elgin had autism and a tick of putting things in his mouth, which may have caused him to ingest the drug accidentally.
Despite nearly a year having passed, the boy’s parents, law enforcement, and prosecutors are still unable to determine how or where he came into contact with fentanyl on April 5, 2022. Fentanyl, a potent painkiller and synthetic opioid, is becoming increasingly common as both a standalone drug and as an additive to heroin and other street drugs.
Although a family member who visited the home that day had a heroin addiction, they denied bringing any drugs into the home. Officers conducted four searches of the three-story row home, and no evidence of the drug was found.
The investigation has been difficult because the boy had been at several locations that day. The case remains open, and his parents are still inconsolable from their loss. Overdoses involving children are rare, but the majority of fatal overdoses in Pennsylvania come from fentanyl.
Preventing Future Tragedies
To prevent fentanyl overdoses in children, it is important to keep drugs out of reach and hidden, especially in homes with children who have special needs or compulsive habits.
Parents should also talk to their children about the dangers of drugs and teach them to never put unknown substances in their mouths. It is also important for parents to keep an eye on their children when they are in public areas or around people who may have access to drugs.
In addition, schools and healthcare providers should educate parents and children about the dangers of fentanyl and how to prevent overdoses. By taking these steps, we can help prevent tragedies like Elgin’s from happening again.